Hail, Polk
- When
- May 18, 9:30 AM CST
- Where
- Polk County, Des Moines Arpt
- Measured
- 0.75 in hail
- Reported by
- AIRPLANE PILOT
- Coordinates
- 41.533, -93.667
A frontal boundary advancing east across Nebraska pushed east as a line of thunderstorms developed ahead of the front. A strong low level jet was in place over western Iowa, along with a narrow ribbon of 55 to 60 degree dew points.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary advancing east across Nebraska pushed east as a line of thunderstorms developed ahead of the front. A strong low level jet was in place over western Iowa, along with a narrow ribbon of 55 to 60 degree dew points. Thunderstorms advanced across Iowa during the morning and produced brief heavy rain and some pea size hail. One of the cells dropped penny size hail at the Des Monies Airport and was reported by the 132nd Tactical Wing of the Air National Guard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 18, 2:30 AM CST, 7 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT WED MAY 18 2005 .DISCUSSION... FORECAST CONCERN IN THE SHORT TERM DEALS WITH ONGOING CONVECTION IN THE WESTERN CWA AND ITS PROGRESSION EAST AS WELL AS THE POTENTIAL FOR SEVERE LATER TODAY. WATER VAPOR SHOWING THE SHORTWAVE OVER THE DAKOTAS. STORMS HAVE FIRED ON WEAK THETA-E ADVECTION AND THE HELP OF A LOW LEVEL JET. THE STORMS WILL PROGRESS EAST THIS MORNING AS 850 MB WINDS VEER. CONVECTION AND ESPECIALLY SEVERE WEATHER IS PARTICULARLY TRICKY TODAY. THE MORNINGS CONVECTION WILL LAY A BOUNDARY OUT SOMEWHERE AND THE ABUNDANT MID AND HIGH LEVEL CLOUD COVER WILL HAMPER HEATING AND THE RESULTANT DESTABILIZATION. THE MORE FAVORED AREA FOR CLEARING APPEARS TO BE IN MO. DECENT MOISTURE IN PLACE AND WE DO HAVE DECENT CAPE AND SOME SHEAR OVER US TODAY SO IF WE CLEAR SOME STORMS COULD DEVELOP AND DROP MARGINALLY SEVERE HAIL. THIS WILL NEED TO MONITORED CLOSELY AS THE DAY PROGRESSES. THE UPPER LOW PUSHES EAST TONIGHT INTO THURSDAY AND DIVES SOUTHEAST OVER EASTERN IOWA. FOR THE MODELS TO HAVE SUCH A CLOSED LOW DROPPING OVER THE AREA THEY SURE HAVE MINIMAL QPF VALUES. IN ADDITION TO SOME DISCREPANCIES IN THAT FIELD...850 TEMPS ARE REALLY A TOSS UP DEPENDING ON WHICH MODEL YOU PICK. FOR THIS REASON I DID NOT MAKE MAJOR CHANGES. I FELT THAT A PERSISTENCE FORECAST WILL WIN OUT. MODEL DIFFERENCES ONLY GET WORSE FROM THIS POINT AND BY SUNDAY NONE OF THE MODELS ARE IN ANY KIND OF AGREEMENT. AGAIN I MADE LITTLE CHANGES SINCE I FELT THAT PERSISTENCE WILL BE THE BETTER FORECAST TOOL. THE GFS SWINGS THE FRONT THROUGH EARLY IN THE DAY WHICH WOULD MAKE SUNDAY DRIER WHILE THE DGEX KEEPS RAINFALL AROUND FOR MUCH OF THE DAY. OTHER THAN TWEAKING TEMPS...NO LARGE SCALE CHANGES WERE MADE TO GRIDS BEYOND SUNDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 516 AM CDT WED MAY 18 2005 IAZ004>007-015>017-023>028-033>039-191030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 516 AM CDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTH CENTRAL IOWA...NORTHEAST IOWA...CENTRAL IOWA AND WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH MID AFTERNOON. THERE WILL BE FREQUENT DANGEROUS LIGHTNING WITH A FEW STORMS. DIME SIZED HAIL AND WIND GUSTS AROUND 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT ROUND OF THUNDERSTORMS IS FORECAST FOR LATE SATURDAY THROUGH MID DAY SUNDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF THE STORMS OVER THE WEEKEND WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ044>050-057>062-070>075-081>086-092>097-191030- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 516 AM CDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... WEST CENTRAL IOWA...SOUTH CENTRAL IOWA...SOUTHWEST IOWA AND SOUTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA TODAY. THE STORMS WILL PRODUCE FREQUENT DANGEROUS LIGHTNING. SOME STORMS LATER THIS MORNING THROUGH MID AFTERNOON MAY PRODUCE HAIL TO THE SIZE OF NICKELS ALONG WITH WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT ROUND OF THUNDERSTORMS IS FORECAST FOR LATE SATURDAY THROUGH MID DAY SUNDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF THE STORMS OVER THE WEEKEND WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH MID AFTERNOON. FAB
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446457.